Kansas, 2012

Damaging Winds in Kansas, September 4 to 5, 2012

September 4 to 5, 2012 · NWS TOP · 2 events in 2 counties and zones

Stratiform rain caused strong winds to reach the surface in two known locations, one being near Junction City, Kansas, and the other being near Rantoul, Kansas. These weakly convecting showers caused strong winds which caused damage in these two locations, highlighted by power poles and lines down near Junction City and a barn being blown down near Rantoul.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Stratiform rain caused strong winds to reach the surface in two known locations, one being near Junction City, Kansas, and the other being near Rantoul, Kansas. These weakly convecting showers caused strong winds which caused damage in these two locations, highlighted by power poles and lines down near Junction City and a barn being blown down near Rantoul.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 4, 5:40 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 5:40 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT TUE SEP 4 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM FORECAST (TONIGHT AND WEDNESDAY)...

STRONG BOUNDARY LAYER HEATING HAS ONCE AGAIN BROUGHT TEMPERATURES UP
TO THE MIDDLE 90S ACROSS MUCH OF THE AREA. MAKING CONDITIONS FEEL
EVEN WORSE IS A MOIST BOUNDARY LAYER...WHICH HAS ALLOWED HEAT
INDICES TO RISE INTO THE LOWER 100S. AS OF THIS MORNING A STATIONARY
BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN KANSAS...AND THIS BOUNDARY
SERVED AS THE FOCUS FOR MORNING AND AFTERNOON SHOWERS ACROSS THAT
AREA. THESE SHOWERS WILL CONTINUE THROUGH THE AFTERNOON BUT WILL
LIKELY REMAIN TO THE SOUTH OF THE FORECAST AREA. OVERNIGHT TONIGHT
TWO AREAS OF PRECIPITATION BECOME THE FOCUS OF THE FORECAST. THE
FIRST AREA WILL BE ACROSS SOUTHWESTERN AND CENTRAL KANSAS...WHERE
SOUTHWESTERLY WINDS AT 850 MB WILL PICK UP IN RESPONSE TO A WEAK 850
MB TROUGH OVER THE HIGH PLAINS. EXPECT SHOWERS TO BEGIN AS
WARM/MOIST AIR ADVECTS INTO SW KANSAS. PERHAPS THE FAR WESTERN ZONES
COULD SEE A FEW SHOWERS IN ASSOCIATION WITH THESE WARM AIR ADVECTION
SHOWERS OVERNIGHT. THE OTHER AREA OF PRECIP WILL BE ACROSS E/SE
NEBRASKA. SHORT RANGE MODELS INDICATE THAT A PROGRESSIVE SHORTWAVE
TROUGH WILL DIG SLIGHTLY TO THE S/SE THROUGH THE NORTHERN
PLAINS...KICKING OFF A ROUND OF SHOWERS AND THUNDERSTORMS. THE BEST
ASCENT FROM THIS WAVE SHOULD REMAIN TO THE NORTH AND EAST OF THE
FORECAST AREA...BUT WILL NOT RULE OUT A FEW SHOWERS ACROSS THE FAR
NORTHEASTERN PORTION OF THE CWA. GIVEN THE PROGRESSIVE NATURE OF THE
TROUGH EXPECT RAIN CHANCES TO COME TO AN END ACROSS THE NORTHWESTERN
TWO-THIRDS OF THE CWA AFTER THIS TROUGH PASSES THROUGH. WILL KEEP
SCHC POPS FOR THE FAR SOUTHERN PORTION OF THE CWA FOR MID MORNING
SHOWERS SOUTHEAST OF INTERSTATE 35. FOR WEDNESDAY SURFACE HIGH WILL
GLIDE ACROSS THE NORTHERN/CENTRAL PLAINS...WHICH WILL DRAG A COLD
FRONT THROUGH THE AREA ON WEDNESDAY. THIS COLD FRONT WILL LIKELY
SPELL THE END OF THE RECENT UNSEASONABLY WARM WEATHER...AT LEAST FOR
PORTIONS OF KANSAS THAT ARE NORTH OF INTERSTATE 70 AND WEST OF
INTERSTATE 35. ONE MORE WARM DAY OF 90 PLUS DEGREE TEMPERATURES MAY
BE IN STORE FOR AREAS SOUTH OF INTERSTATE 35.

JL

MID TERM FORECAST (WEDNESDAY NIGHT THROUGH FRIDAY)...

AMPLIFIED UPPER AIR PATTERN PERSISTS TOWARDS THE END OF THE WORK WEEK.
LATEST MODEL GUIDANCE CONTINUES TO CLEAR THE COLD FRONT ALONG WITH
CONVECTION TO THE SOUTH OF THE CWA BY WEDNESDAY EVENING. THEREFORE
DECIDED TO REMOVE POPS UNTIL 12Z THUR. CAA QUICKLY FILTERS SOUTHWARD
WITH OVERNIGHT LOWS GENERALLY IN THE UPPER 50S TO NEAR 60. BY
THURSDAY AFTERNOON ANOTHER MORE PROGRESSIVE SHORTWAVE TROUGH AND
COLD FRONT DIVES SOUTHWARD INTO THE NORTHERN PLAINS. MODELS ARE SIMILAR
IN DEVELOPING A SFC TROUGH OVER NEBRASKA...HELPING TO PULL WARM
MOIST AIR INTO THE CWA. SLIGHT CHCS FOR PRECIP WERE INSERTED AHEAD OF
THE FRONT TOWARD NORTH CENTRAL KANSAS BY LATE AFTERNOON AND EARLY
EVENING IN PROXIMITY TO THE UPPER LVL FORCING. HOWEVER CHANCES FOR
PRECIP ARE RAISED TO LIKELY BY THURSDAY EVENING INTO FRIDAY AS THE
TROUGH DEEPENS AND A STRONG COLD FRONT DIVES SOUTHEAST.  WHILE
MOISTURE VALUES DO NOT APPEAR TO BE VERY IMPRESSIVE...STRONG
CONVERGENCE WILL ALLOW FOR SCATTERED CONVECTION ALONG AND BEHIND THE
BOUNDARY. CLOUD COVER AND MUCH COOLER CANADIAN AIR QUICKLY FILTERS
SOUTHWARD...COOLING HIGHS FRIDAY INTO THE UPPER 70S.

BOWEN

EXTENDED TERM FORECAST (FRIDAY NIGHT THROUGH TUESDAY)...

FRIDAY NIGHT...AN AMPLIFIED H5 TROUGH WILL DIG SOUTHEAST ACROSS
EASTERN KS...IA...AND THE UPPER GREAT LAKES STATES. AS THE
STRONGER ASCENT SHIFTS EAST THE RAIN AND THUNDERSTORMS WILL MOVE
SOUTHEAST OF THE CWA. THE GFS IS A BIT MORE PROGRESSIVE THAN THE
ECMWF...AND SHOWS ALL THE PRECIP SOUTHEAST OF THE CWA AFTER 6Z
SATURDAY.

SATURDAY AND SUNDAY...THE H5 TROUGH WILL CONTINUE TO DIG SOUTHEAST
ACROSS THE EASTERN CONUS AND AMPLIFY. LOW-LEVEL CAA ACROSS THE
NORTHERN AND CENTRAL PLAINS WILL CAUSE A SFC RIDGE TO BUILD
SOUTHWARD ACROSS EASTERN KS LATE SATURDAY INTO SUNDAY. STRONGER
NORTHERLY SURFACE WINDS WILL ADVECT A COOLER AIR-MASS SOUTHWARD
ACROSS THE REGION SATURDAY. CLOUD COVER WILL CLEAR THROUGH THE MORNING
HOURS OF SATURDAY AND EVEN WITH INSOLATION DURING THE AFTERNOON
HOUR OF SATURDAY...HIGH TEMPERATURES ON SATURDAY SHOULD ONLY
REACH THE MID 70S. LIGHT WINDS ON SUNDAY WITH THE SFC RIDGE AXIS
ACROSS THE CWA WILL RESULT IN SLIGHTLY WARMER TEMPERATURES...WITH
HIGHS ON SUNDAY IN THE MID TO UPPER 70S.

MONDAY AND TUESDAY...A BROAD UPPER LEVEL RIDGE WILL BUILD EASTWARD
INTO THE SOUTHERN PLAINS. THE SURFACE RIDGE WILL SHIFT EASTWARD INTO
THE MID AND LOWER MS RIVER VALLEY. SOUTHERLY SURFACE WINDS WILL HELP
HIGH TEMPERATURES TO WARM INTO THE LOWER TO MID 80S ON MONDAY...AND
HIGHS WILL BE WARMER TUESDAY WITH MID TO UPPER 80S. EXPECT DRY
CONDITIONS THROUGH TUESDAY.

GARGAN

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS NORTH
CENTRAL KANSAS AND MAY BEGIN TO AFFECT THE MHK TERMINAL BETWEEN
01Z-02Z. EXPECTING VFR CIGS BUT MAY SEE SOME MVFR VSBYS WITH THE
STRONGER STORMS. HAVE INSERTED A VCTS FOR NOW AND WILL MONITOR.
THINK STORMS MAY DIE OFF BEFORE REACHING TOP AND FOE SO HAVE LEFT
OUT TSRA FOR NOW. A FRONT WILL MOVE THROUGH THE TERMINALS BETWEEN
11Z-14Z WEDNESDAY. WINDS WILL SHIFT TO THE WEST THEN NORTH AROUND
10 KTS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 4, 2:39 PM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT TUE SEP 4 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES OF 100 TO 103 DEGREES CAN BE EXPECTED ACROSS
NORTHEAST AND EAST CENTRAL KANSAS LATE THIS AFTERNOON.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON IN
PORTIONS OF NORTH CENTRAL KANSAS...THEN A CHANCE FOR THUNDERSTORMS ACROSS
THE ENTIRE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE EAST CENTRAL
KANSAS ON WEDNESDAY. A MUCH BETTER CHANCE FOR THUNDERSTORMS WILL
EXIST ACROSS THE AREA LATE THURSDAY INTO FRIDAY WITH THE PASSAGE
OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Sep 4, 4:02 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     4 N DENISON             39.45N 95.63W
09/03/2012                   JACKSON            KS   PUBLIC

            12 INCH LIMB REPORTED BLOWN DOWN FROM LIVE TREE.

&&

BYRNE
Special weather statement, Sep 4, 6:00 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT TUE SEP 4 2012

KSZ008-020-050030-
CLOUD-REPUBLIC-
700 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN
CLOUD COUNTIES...

THROUGH 730 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
15 MPH ACROSS PORTIONS OF WESTERN REPUBLIC AND NORTHWESTERN CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS AROUND
50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE REPUBLIC...JAMESTOWN...SCANDIA...NORWAY AND
BELLEVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9756 3948 9773 3947 9794 4000 9794
TIME...MOT...LOC 2359Z 265DEG 13KT 3998 9784 3955 9798
Special weather statement, Sep 4, 6:26 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT TUE SEP 4 2012

KSZ008-020-034-050100-
CLOUD-OTTAWA-REPUBLIC-
726 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD
COUNTIES...

THROUGH 800 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MUNDEN...
CULVER...MINNEAPOLIS...CUBA...NARKA...AURORA...AGENDA...BENNINGTON...
WELLS...CLYDE...MILTONVALE AND NILES.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9737 3896 9738 3896 9794 4000 9793
TIME...MOT...LOC 0027Z 276DEG 31KT 3992 9761 3897 9785
Special weather statement, Sep 4, 6:48 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT TUE SEP 4 2012

KSZ009-021-035-050115-
CLAY-DICKINSON-WASHINGTON-
748 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...DICKINSON AND WASHINGTON
COUNTIES...

THROUGH 815 PM CDT...A LINE SHOWERS AND THUNDERSTORMS WILL MOVE EAST
AT 45 MPH ACROSS MUCH OF CLAY...DICKINSON AND WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...AND MAY OCCUR WELL BEFORE THUNDER IS HEARD. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE ABILENE...CLAY CENTER...
LINN...ENTERPRISE...WASHINGTON...WAKEFIELD...AND CHAPMAN. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3988 9693 3874 9698 3877 9736 3990 9736
TIME...MOT...LOC 0046Z 266DEG 45KT 3980 9734 3888 9739

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riley

When
September 4, 9:25 PM CST to 9:30 PM CST
Where
Riley County, 5.1 mi SW of Camp Funston
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.050, -96.800

As a result of weakly convecting stratiform rain showers 3 power poles were reported down at Fort Riley near the PX. Other tree branches of unknown diameters were broken as a result of the strong winds associated with the weak showers.

Thunderstorm Wind, Franklin

When
September 5, 3:00 AM CST to 3:05 AM CST
Where
Franklin County, Rantoul
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -95.100

Weakly convecting showers caused strong winds which blew down a barn, along with some tree limbs of unknown diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412947, 412949.